Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Kansas City, MO

May 28, 20197 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 28, 2019, 9:43 PM CDT for 7 counties in Missouri. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 9:43 PM CDT (02:43 UTC)
Expired
May 29, 2019, 4:45 AM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:59 PM CDTFLASH FLOOD1 N Bethany, MO5 TO 6 FEET OF WATER OVER THE HIGHWAY.
May 28, 10:50 PM CDTFLASH FLOOD2 Sw Bethany, MO1 FOOT OF WATER OVER THE HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS53 KEAX 290243
FFWEAX
MOC001-079-081-129-171-197-211-290945-
/O.NEW.KEAX.FF.W.0030.190529T0243Z-190529T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
943 PM CDT Tue May 28 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Adair County in northeastern Missouri...
  Northern Grundy County in north central Missouri...
  Putnam County in north central Missouri...
  Mercer County in north central Missouri...
  Northern Sullivan County in north central Missouri...
  Harrison County in north central Missouri...
  Schuyler County in northeastern Missouri...

* Until 445 AM CDT Wednesday.

* At 942 PM CDT, Doppler radar indicated additional rounds of heavy 
  rain that will move into the warned area tonight through early 
  Wednesday morning. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Kirksville, Bethany, Milan, Unionville, Lancaster, Princeton, Green
  City, Queen City, Ridgeway, Novinger, Greentop, Downing, Mercer,
  Eagleville, New Hampton, Cainsville, Greencastle, Spickard,
  Lineville and Glenwood.

This includes Interstate 35 in Missouri between mile markers 84 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4024 9235 4014 9421 4057 9423 4060 9235

$$

Laflin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:20 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 28, 6:20 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue May 28 2019

.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019

The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.

Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.

For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.

For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM CDT TUE MAY 28 2019

Combination of VFR and MVFR conditions currently prevail across
the state line terminals, but strong and dangerous thunderstorms
are rolling across the region, and will continue to do so through
about 03Z. Surface winds are expected top generally stay from the
south, veering a little to the west by Wednesday morning. These
storms have been producing considerable severe weather, so have
included hail in the forecast for the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.

MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
     011>017-020>025-032-033.

&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, May 28, 4:29 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue May 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue May 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread severe storms are possible this afternoon and evening.
 Hazards include strong to damaging winds, large hail, and a few
 possible tornadoes. Flash flooding is possible tonight into
 Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Storms capable of producing large hail and strong wind gusts are
 possible Wednesday afternoon and evening before dry conditions
 return to the area late Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 28, 8:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          2 SE KEARNEY            39.34N 94.33W
05/28/2019                   CLAY               MO   LAW ENFORCEMENT

            MAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS
            ARE BLOCKED BY DOWNED TREES POWER LINES.

&&

MMS
Local storm report, May 28, 8:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          2 WNW EXCELSIOR SPRINGS 39.35N 94.26W
05/28/2019                   CLAY               MO   LAW ENFORCEMENT

            MAJOR HOUSE DAMAGE. ADDITIONALLY, ROADWAYS
            ARE BLOCKED BY DOWNED TREES AND POWER LINES.

&&

MMS
Local storm report, May 28, 9:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     BETHANY                 40.27N 94.03W
05/28/2019                   HARRISON           MO   EMERGENCY MNGR

            SEVERAL 2 FOOT DIAMETER TREES DOWN. SEVERAL
            WINDOWS BROKEN OUT. SHINGLE AND SIDING
            DAMAGE. NUMEROUS STREETS BLOCKED WITH
            DEBRIS.

&&

PP
Special weather statement, May 28, 9:07 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Tue May 28 2019

MOZ001-011-290245-
Atchison MO-Holt MO-
907 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 945 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shubert, or 12 miles north of Falls City, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Westboro, Corning and Indian
Cave State Park.

This includes Interstate 29 between mile markers 96 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.

LAT...LON 4058 9539 4043 9517 4035 9518 4018 9548
      4024 9547 4025 9549 4026 9555 4030 9556
      4032 9561 4031 9565 4032 9566 4034 9562
      4036 9563
TIME...MOT...LOC 0207Z 227DEG 27KT 4025 9559

Barham
Local storm report, May 28, 9:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 W ATCHISON            39.57N 95.20W
05/28/2019                   ATCHISON           KS   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLASH FLOODING AT
            INTERSECTION OF 290TH ROAD AND LITTLE TARKO
            RIVER.

&&

MMS
Local storm report, May 28, 9:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
934 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BETHANY                 40.27N 94.03W
05/28/2019  E1.00 INCH       HARRISON           MO   PUBLIC

            BROKEN WINDOWS AT RESIDENCES IN
            NEIGHBORHOOD.

&&

MMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:09 PM CDTTornado Warning Tornado observedConsiderable damage threatEAXClay, Jackson, Platte29 min
May 28, 7:21 PM CDTFlash Flood WarningEAXAndrew, DeKalb, Gentry, Holt, Nodaway, Worth9 hr
May 28, 7:21 PM CDTSevere Thunderstorm WarningEAXClay, Platte24 min
May 28, 7:30 PM CDTFlash Flood WarningEAXClay, Clinton, Jackson6 hr
May 28, 7:50 PM CDTTornado WarningEAXClay25 min
May 28, 8:02 PM CDTTornado WarningEAXClay, Ray28 min
May 28, 8:24 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Linn, Livingston and 1 more6 hr
May 28, 8:25 PM CDTFlash Flood WarningEAXAdair, Macon9 hr
May 28, 9:07 PM CDTSpecial Weather StatementEAXAtchison38 min
May 28, 9:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway36 min
May 28, 10:02 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway43 min
May 28, 10:37 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Holt, Nodaway23 min
May 28, 10:48 PM CDTSpecial Weather StatementEAXWorth27 min
May 28, 10:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway, Worth32 min
May 28, 11:19 PM CDTSpecial Weather StatementEAXDeKalb26 min
May 28, 11:26 PM CDTRiver Flood WarningEAXClay, Platte26 hr
May 28, 11:28 PM CDTSpecial Weather StatementEAXGentry, Harrison47 min
May 28, 11:34 PM CDTSpecial Weather StatementEAXDaviess41 min
May 28, 11:53 PM CDTSpecial Weather StatementEAXGrundy, Mercer37 min
May 29, 12:24 AM CDTSpecial Weather StatementEAXPutnam, Sullivan51 min
May 29, 12:26 AM CDTAreal Flood WarningEAXAtchison, Holt, Nodaway9 hr
May 29, 12:59 AM CDTSpecial Weather StatementEAXAdair, Schuyler, Sullivan46 min
May 29, 2:27 AM CDTAreal Flood WarningEAXCaldwell, Daviess, Linn, Livingston7 hr
May 29, 4:32 AM CDTAreal Flood WarningEAXAdair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more5 hr
May 29, 4:33 AM CDTAreal Flood WarningEAXAndrew, DeKalb, Gentry, Holt, Nodaway, Worth5 hr
May 29, 4:50 AM CDTAreal Flood WarningEAXDaviess, Grundy, Harrison, Linn, Livingston, Sullivan4 hr
May 29, 4:52 AM CDTAreal Flood WarningEAXAdair, Macon4 hr
May 29, 9:01 AM CDTAreal Flood WarningEAXAndrew, Atchison, DeKalb, Gentry, Holt, Nodaway and 1 more24 hr
May 29, 9:08 AM CDTAreal Flood WarningEAXAdair, Caldwell, Daviess, Grundy, Harrison, Linn and 6 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.